Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

August 4, 2012Butler County, Logan County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 4, 2012, 1:07 PM CDT for Butler County, Logan County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 1:07 PM CDT (18:07 UTC)
Expired
Aug 4, 2012, 1:50 PM CDT
In force
43 min
Issued by
NWS Louisville, KY

Counties Butler County, KY, Logan County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2994 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WWUS83 KLMK 041807
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 PM EDT SAT AUG 4 2012

KYC031-141-213-227-041850-
LOGAN KY-SIMPSON KY-WARREN KY-BUTLER KY-
107 PM CDT SAT AUG 4 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
MORGANTOWN TO RUSSELLVILLE TO 5 MILES EAST OF GUTHRIE...AND MOVING
EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  RUSSELLVILLE...
  DUNBAR AND LEETOWN...
  YOUNGTOWN AND TURNERTOWN...
  DIMPLE AND OAKVILLE...
  DENNIS AND SCHLEY...

THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8707 3673 8707 3677 8706 3687 8698
      3709 8691 3709 8690 3710 8691 3722 8687
      3721 8655 3686 8662 3664 8679 3664 8706
TIME...MOT...LOC 1807Z 270DEG 13KT 3715 8678 3687 8686
          3663 8706

$$

EER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:53 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 4, 12:53 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 PM EDT SAT AUG 04 2012

.Forecast Update...
Issued at 152 PM EDT Sat Aug 4 2012

Have updated the forecast to increases chances of showers and
thunderstorms to likely through the remainder of the afternoon and
evening as numerous showers and storms have fired along a N/S
oriented instability axis. There is plenty of instability to work
with, however overall deep layer shear for organization is lacking,
so any severe threat should be low. The main threats will be brief
torrential rainfall, gusty winds and cloud to ground lightning.

&&

.Short Term (Tonight through Sunday night)...
Issued at 300 PM EDT Sat Aug 4 2012

Scattered afternoon storms should gradually become more isolated
this evening as daytime heating wanes.  After midnight storm
chances will increase once again as a low level jet begins to poke
in from the west and a cold front approaches from the northwest.
The main threat from these storms will be heavy rain, though some
isolated strong wind gusts will be possible as well.  It will be
another very muggy night with lows and dew points in the lower and
middle 70s.

On Sunday that cold front will push through the region from north to
south.  It will be accompanied by widespread showers and storms.
The amount of clouds and rain may somewhat limit destabilization,
but with the front moving through Kentucky during the afternoon
hours along with plenty of atmospheric moisture available, we could
still see some strong to severe storms south of the Ohio
River...especially toward the Tennessee border.  Heavy rain will be
the main threat with the storms, with gusty winds the main severe
threat.

Highs on Sunday will be very tricky with all the weather going
on...right now we are going for highs from the middle 80s to lower
90s.

Sunday night the front will leave and drag its rainfall along with
it.  Lows will be in the 60s.

.Long Term (Sunday Night through Friday)...
Issued at 304 AM EDT Sat Aug 4 2012

The first forecast challenge in the long term will be the timing of
Sunday's cold front pushing through the region Sun night/early Mon.
Models vary in exactly when the front and unstable airmass will push
south of our area.  Because this weather system is on in the
stronger side, will go with a more progressive soln closer to the 0Z
GFS and GFS ensembles.  This would push the front through early Mon
morning and stall it out just to our south over TN during the day
Mon.  So, with this timing in mind, strong to severe storms with
damaging winds, torrential rainfall, and cloud to ground lightning
may linger east of I-65 early Sun night.  After midnight, expect
storms to decrease in strength and be more confined to the Lake
Cumberland region.  For Mon, will keep 20-30% chance POPs in the
southeast CWA which may or may not pan out depending on the exact
location of the front and left over showers/t-storms.  Temps will be
tricky to nail down Sun night and Mon depending on the exact front
position and clearing of clouds from NW to SE.  Will go with a
decent gradient of highs/lows for the Sun night/Mon time
period.  Looks like lows Sun night should bottom out in the mid 60s
north to lower 70s south.  Highs on Monday should range from the
upper 80s to around 90 north to lower 80s southeast.

Sfc high pressure will settle in for Tues and most of Wed keeping
conditions dry with low humidity.  Seasonal temps will prevail in
the upper 80s and lower 90s for highs both days.  With mostly clear
skies, low temps will bottom out in the 60s.

By late Wed, the left over boundary from early in the week, will
transition to more of an inverted trough forecast to move back north
into our region by Thurs.  Along with this weak boundary, an upper
low will dive south into the Great Lakes region with an upper level
shortwave around its periphery making its way into the Ohio Valley.
Therefore, will continue 30% POPs for Thurs.

For Fri and into the weekend, long range models diverge on how far
south the upper low will travel and to what degree of strength it
will have.  At this point, at least some troughing and a cold front
look possible toward Thurs night/Fri time frame.  Thus will keep low
POPs going with cooler temps (mid 80s) in store for the weekend.

&&

.Aviation (18Z TAF Issuance)...
Issued at 1248 PM EDT Sat Aug 4 2012

Scattered storms are expected to develop this afternoon in the warm,
muggy atmosphere.  The storms will be disorganized and will have to
be covered by VCTS in the TAFs at this time.  Once storms begin to
develop, a more definitive forecast of TSRA can be made.

We should see a lull in the activity this evening as the afternoon
storms gradually dissipate.  Then after midnight storm chances will
increase once again as a weak low level jet begins to form and a
cold front approaches from the northwest.

That cold front will bring much more widespread showers and storms
into the region on Sunday.  For now we included VCTS in the TAFs for
the time period that is most likely to see storms, but in reality we
will probably have storms in the region for several hours from early
morning into the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........BJS
Short Term.......MJP
Long Term........AMS
Aviation.........13
Hazardous weather outlook, Aug 4, 10:36 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 AM EDT SAT AUG 4 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1136 AM EDT SAT AUG 4 2012 /1036 AM CDT SAT AUG 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP THIS AFTERNOON
AS AN UNSETTLED WEATHER PATTERN CONTINUES OVER THE OHIO VALLEY.
STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS LIGHTNING
BEING THE PRIMARY THREATS. SMALL HAIL ALSO CANNOT BE RULED OUT.

HEAT INDICES SHOULD TOP OUT IN THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON IN LOCATIONS GENERALLY WEST OF INTERSTATE 65...SO BE
EXTRA CAUTIOUS WHEN PERFORMING OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL CROSS THE REGION SUNDAY AND SUNDAY NIGHT...WITH
STRONG TO POSSIBLY SEVERE STORMS EXPECTED TO DEVELOP ALONG AND
AHEAD OF IT. DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH OF THE OHIO RIVER.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY AND FRIDAY AS
AN UPPER LEVEL TROUGH BRINGS MULTIPLE DISTURBANCES AND A COLD
FRONT THROUGH THE REGION. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAINFALL...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF DAMAGING WINDS...MINOR
FLOODING...AND HAIL TO THE NWS IN LOUISVILLE VIA THE SPOTTER
HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

13

In the hours before

Special weather statement, Aug 4, 9:59 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 AM EDT SAT AUG 4 2012

KYC045-207-041520-
RUSSELL KY-CASEY KY-
959 AM CDT SAT AUG 4 2012

...STRONG STORM WITH HEAVY RAIN AND GUSTY WINDS NEAR LAKE
CUMBERLAND...

AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
LIBERTY TO 10 MILES NORTHEAST OF JAMESTOWN TO 7 MILES EAST OF
JAMESTOWN...MOVING EAST AT 20 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  NORTHERN LAKE CUMBERLAND...
  JABEZ...
  MINTONVILLE...
  VINNIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3697 8500 3709 8498 3718 8488 3719 8480
      3716 8482 3712 8490 3705 8490 3699 8483
      3695 8490
TIME...MOT...LOC 1458Z 277DEG 11KT 3715 8487 3709 8493
          3699 8493

13
Special weather statement, Aug 4, 1:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 PM EDT SAT AUG 4 2012

KYC031-141-213-227-041850-
LOGAN KY-SIMPSON KY-WARREN KY-BUTLER KY-
107 PM CDT SAT AUG 4 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
MORGANTOWN TO RUSSELLVILLE TO 5 MILES EAST OF GUTHRIE...AND MOVING
EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  RUSSELLVILLE...
  DUNBAR AND LEETOWN...
  YOUNGTOWN AND TURNERTOWN...
  DIMPLE AND OAKVILLE...
  DENNIS AND SCHLEY...

THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8707 3673 8707 3677 8706 3687 8698
      3709 8691 3709 8690 3710 8691 3722 8687
      3721 8655 3686 8662 3664 8679 3664 8706
TIME...MOT...LOC 1807Z 270DEG 13KT 3715 8678 3687 8686
          3663 8706

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:41 AM CDTSpecial Weather StatementLMKTaylor44 min
Aug 4, 4:55 AM CDTAreal Flood AdvisoryLMKGreen, Taylor112 min
Aug 4, 5:27 AM CDTSpecial Weather StatementLMKBoyle, Marion, Mercer, Washington43 min
Aug 4, 5:45 AM CDTSpecial Weather StatementLMKHardin45 min
Aug 4, 6:26 AM CDTSpecial Weather StatementLMKBullitt, Hardin, Larue29 min
Aug 4, 6:56 AM CDTSpecial Weather StatementLMKHardin44 min
Aug 4, 7:22 AM CDTAreal Flood AdvisoryLMKHardin107 min
Aug 4, 9:59 AM CDTSpecial Weather StatementLMKRussell21 min
Aug 4, 1:29 PM CDTSpecial Weather StatementLMKMeade31 min
Aug 4, 1:47 PM CDTSpecial Weather StatementLMKGrayson48 min
Aug 4, 2:12 PM CDTSpecial Weather StatementLMKAllen, Simpson, Warren28 min
Aug 4, 2:15 PM CDTSpecial Weather StatementLMKMeade30 min
Aug 4, 2:24 PM CDTSpecial Weather StatementLMKEdmonson, Hardin, Hart46 min
Aug 4, 2:35 PM CDTSpecial Weather StatementLMKBullitt45 min
Aug 4, 2:43 PM CDTSpecial Weather StatementLMKBarren47 min
Aug 4, 2:56 PM CDTSpecial Weather StatementLMKBullitt, Jefferson44 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.